You are told by doctors and adverts all the time that calcium is the most important mineral in keeping a healthy lifestyle going. Recent research has shown that it could be the way in which this calcium is ingested that could be causing a potential physical and mental risk.
A study released by the medical journal Neurology has reported that calcium supplements are the possible reason for an increase of dementia predominantly among women, especially if they have suffered any form of a stroke.
Study Author Dr Silke Kern from the University of Gothenburg in Sweden told Neurology “Getting this recommended amount through diet alone can be difficult, so calcium supplements are widely used”. He continued “Recently, however, the use of supplements and their effect on health has been questioned.”
The study involved 700 women aged 70 to 92 that had no signs of dementia. They had their health tracked for five years, during this time they were given regular tests for dementia and other health concerns. From the group 54 of the women had already suffered strokes and 98 of the women were taking calcium supplements before the study.
The results were that the women who were taking the calcium supplements were two times more likely to develop dementia and the women who had suffered strokes as well as taking supplements ere seven times more likely.
Dr Doug Brown the Director of Research at Alzheimer’s Society believes that the link isn’t as direct but it study does suggest further research. He told the reporter “Although the study involved 700 women, only 59 went on to develop dementia and of those, only 14 were taking calcium supplements. The risk was only found in women who had history of strokes and blood flow problems and so it’s important to find out more about the role of calcium supplements for this group of people.
“People should not worry about eating and drinking calcium as part of a normal, healthy balanced diet. Calcium is essential to build strong bones and teeth and also aids muscle contraction. This study looked at calcium supplements only, which have a different effect in the body to dietary calcium. If you are taking calcium supplements and are concerned, speak to your GP before making any changes to your medication.”